Thunderstorm Wind, Irion
- When
- March 29, 9:21 PM CST
- Where
- Irion County, 2.07 mi N of Sherwood
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.310, -100.800
The combination of an upper level disturbance and some instability resulted in the thunderstorms across southern portions of west central Texas. A few storms were severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
The combination of an upper level disturbance and some instability resulted in the thunderstorms across southern portions of west central Texas. A few storms were severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 29, 5:10 PM CST, 4 hours 11 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service San Angelo TX 610 PM CDT Tue Mar 29 2022 ...New AVIATION... .SHORT TERM... (This evening through Wednesday) Issued at 221 PM CDT Tue Mar 29 2022 The main concern through the next 24 hours is the potential for strong to severe thunderstorms overnight. A dryline is forecast to advance to just west of our forecast area by mid to late afternoon. An upper level trough that is currently across the Desert Southwest will approach West Central Texas this evening, resulting in an increase in large scale ascent. Meanwhile, a Pacific cold front will overtake the dryline by mid to late evening. As the front overtakes the dryline and better lift moves in with the approach of the aforementioned trough, showers and thunderstorms are forecast to develop across our western counties between 8 PM and 9PM. Initially, supercells will be possible, with storms quickly becoming linear and most likely forming a QLCS. These storms will track across the region late this evening into early Wednesday morning, with most of the convection moving east of the area by 5 AM. The main concern with these storms will be damaging winds, although large hail (especially early) and a tornado are also possible. Rainfall totals will not be very high, given the fast movement of the convection, but at this point any rainfall is welcome. Expect rainfall totals of 1/4 to 1/2 half inch, with localized higher amounts, and some locations (especially our far western and southern counties) only seeing one to two tenths. Overnight low temperatures will be in the low to mid 30s across the region. West winds will increase to 20 to 25 mph, with higher gusts, around sunrise. Winds Wednesday afternoon will become northwest and decrease a bit to 15 to 20 mph. Cooler temperatures are anticipated on Wednesday with highs in the mid 60s to near 70 across the northern half of the area, to the low to mid 70s across the southern half of the area. && .LONG TERM... (Wednesday night through next Monday) Issued at 221 PM CDT Tue Mar 29 2022 Looks like mainly dry and warm conditions late this week into this weekend. Highs will be in the upper 70s and 80s. The next upper level through and surface low is due in early next week. Will probably see low level moisture return along with weak to locally moderate instability. Going with slight chance to chance Pops across much of the area Monday afternoon through Tuesday. The severe weather threat looks low at this time, but keep up with the latest weather information as this may change early next week. Temperatures will remain warm. && .AVIATION... (00Z TAFS) Issued at 605 PM CDT Tue Mar 29 2022 Gusty south or south-southeast winds will continue this evening. Showers and thunderstorms will develop this evening to the west of the Big Country and just west of the Concho Valley. This convection is expected to organize into a line of thunderstorms, and move east across our area between 02Z and 08Z. Strong, gusty winds will be possible with the storms, and brief reductions in visibilities and ceilings are anticipated. Following passage of a Pacific front, gusty southwest to west winds will occur overnight. On Wednesday, west winds will shift to the northwest in the morning with passage of a secondary cold front. Winds will remain gusty through early afternoon, before subsiding in the late afternoon/early evening. A band of clouds with ceilings around 4000 ft will pivot southeast across much of the Big Country during the day Wednesday. && .FIRE WEATHER... Issued at 221 PM CDT Tue Mar 29 2022 A Red Flag Warning continues across the western Concho Valley and Big Country, along with Crockett County, until 7 PM. A Pacific cold front will move through the area this evening into Wednesday morning. Showers and thunderstorms are possible along the front. A few of these storms may become strong to severe. On Wednesday, elevated fire weather conditions are possible across much of the area. Minimum RH values will drop to 20 to 25 percent. Expect gusty west winds of 15 to 25 mph in the morning, with winds becoming northwest and decreasing to 15 to 20 mph in the afternoon, when the lowest RH values are reached. On Thursday, minimum RH values will drop to 15 to 20 percent, while 20 foot north winds generally remain below 12 mph. On Friday, elevated to near critical fire weather conditions are possible across much of the region as minimum RH values drop to 15 to 20 percent and 20 foot south winds increase to 12 to 20 mph. && .PRELIMINARY POINT TEMPS/POPS... Abilene 53 67 42 70 / 80 0 0 0 San Angelo 54 73 44 73 / 80 0 0 0 Junction 53 78 43 78 / 60 0 0 0 Brownwood 52 70 41 71 / 90 0 0 0 Sweetwater 53 68 44 70 / 50 0 10 0 Ozona 54 74 46 74 / 60 0 0 0 Brady 54 72 44 72 / 80 0 0 0 && .SJT WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 7 PM CDT this evening for Coke-Crockett- Fisher-Haskell-Irion-Nolan-Sterling-Tom Green. && SHORT TERM...Daniels LONG TERM....21 AVIATION...19 FIRE WEATHER...Daniels
Hazardous Weather Outlook National Weather Service San Angelo TX 232 PM CDT Tue Mar 29 2022 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-301945- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 232 PM CDT Tue Mar 29 2022 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Very dry conditions will combine with gusty south winds this afternoon, resulting in critical fire weather conditions across the western Concho Valley and Big Country, along with Crockett County. A Red Flag Warning remains in effect for this area through 7 PM this evening. A cold front and upper level storm system will generate strong to possibly severe thunderstorms across West Central Texas tonight. The main risk area is north and east of a Rotan to Sterling City to Sonora line. The main hazards are large hail, damaging winds, and dangerous lightning. An isolated tornado is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Elevated to near critical fire weather conditions are expected across the southern half of the area Wednesday afternoon, as gusty west to northwest winds combine with very dry air. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight.
Special Weather Statement
National Weather Service San Angelo TX
854 PM CDT Tue Mar 29 2022
TXZ098-300230-
Haskell TX-
854 PM CDT Tue Mar 29 2022
...A strong thunderstorm will impact portions of northern Haskell
County through 930 PM CDT...
At 852 PM CDT, Doppler radar was tracking a strong thunderstorm in
northwestern Haskell county over O'brien, moving rapidly
northeast at 45 mph.
HAZARD...Wind gusts of 45 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rochester, Weinert, O'brien and Us-277 Near The Haskell-
Knox County Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3322 9948 3323 9994 3340 9995 3340 9948
TIME...MOT...LOC 0152Z 242DEG 48KT 3338 9981
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
19Special Weather Statement
National Weather Service San Angelo TX
912 PM CDT Tue Mar 29 2022
TXZ049-098-099-113-114-300245-
Haskell TX-Throckmorton TX-Fisher TX-Shackelford TX-Jones TX-
912 PM CDT Tue Mar 29 2022
...Strong thunderstorms will impact portions of Haskell, Jones,
northwestern Shackelford, southeastern Fisher and northern
Throckmorton Counties through 945 PM CDT...
At 911 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Weinert to near Roby. Movement was east at
40 mph.
HAZARD...Wind gusts 45 to 50 mph and pea size to half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Haskell, Stamford, Anson, Hamlin, Roby, Rule, Weinert, Irby,
Sylvester, Noodle, Mccaulley, Paint Creek, Avoca, Longworth, Millers
Creek Reservoir, Neinda, Sagerton, Lake Stamford Marina, Funston and
Hitson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3337 9895 3252 10008 3263 10055 3296 10016
3296 9999 3311 9999 3340 9964 3339 9896
TIME...MOT...LOC 0211Z 264DEG 15KT 3338 9967 3272 10048
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
19Special Weather Statement
National Weather Service San Angelo TX
946 PM CDT Tue Mar 29 2022
TXZ064-071-072-300330-
Irion TX-Tom Green TX-Sterling TX-
946 PM CDT Tue Mar 29 2022
...A strong thunderstorm will impact portions of southeastern
Sterling, northwestern Tom Green and northern Irion Counties through
1030 PM CDT...
At 946 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Barnhart, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Arden, Carlsbad and Water Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
west central Texas.
&&
LAT...LON 3141 10127 3165 10118 3171 10083 3170 10082
3169 10069 3149 10055 3114 10127
TIME...MOT...LOC 0246Z 239DEG 49KT 3132 10115
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service San Angelo TX
950 PM CDT Tue Mar 29 2022
TXZ049-054-098-099-113-114-127-300330-
Haskell TX-Throckmorton TX-Fisher TX-Shackelford TX-Nolan TX-
Jones TX-Taylor TX-
950 PM CDT Tue Mar 29 2022
...Strong thunderstorms will impact portions of eastern Haskell,
Jones, northeastern Nolan, northwestern Shackelford, southeastern
Fisher, northwestern Taylor and Throckmorton Counties through 1030 PM
CDT...
At 948 PM CDT, Doppler radar was tracking a line of strong
thunderstorms extending from near Millers Creek Reservoir to Lake
Sweetwater. Movement was east at 30 mph.
HAZARD...Wind gusts 45 to 50 mph and pea size to half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Haskell, Stamford, Anson, Throckmorton, Merkel, Tye, Hawley,
Lueders, Trent, Irby, Noodle, Paint Creek, Avoca, Millers Creek
Reservoir, Caps, Dyess Afb, View, Nugent and Coronados Camp.
This includes Interstate 20 between Mile Markers 251 and 286.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
west central Texas.
&&
LAT...LON 3338 9895 3223 9994 3235 10043 3340 9953
3339 9896
TIME...MOT...LOC 0248Z 277DEG 21KT 3340 9945 3240 10031
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
19The San Angelo radar (KSJT), 30 km away, was scanning. The volume nearest the first event began at 03:21 UTC.
4 hail, 3 thunderstorm wind. Local standard time, as filed.
Also, a streetlight was blown down.
Also, wind gusts of 60 mph were reported.
Also, wind gusts over 55 mph were reported.
There were broken windows in some homes in Eldorado. Also, quarter size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015346, 1015337, 1015345, 1015339, 1015347, 1015341, 1015342.